Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 86, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2016, 12:41 AM CDT for Graham County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 12:41 AM CDT (05:41 UTC)
- Expired
- May 24, 2016, 12:57 AM CDT
- In force
- 16 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 12:49 AM CDT | HAIL 0.5 | Hill City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:08 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2915 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 15.2
The text
As transmitted.
022
WUUS53 KGLD 240541
SVRGLD
KSC065-240630-
/O.NEW.KGLD.SV.W.0086.160524T0541Z-160524T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1241 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRAHAM COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 130 AM CDT
* AT 1240 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HILL CITY...
MOVING NORTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HILL CITY...BOGUE AND PENOKEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3924 9984 3933 10002 3956 9986 3940 9960
TIME...MOT...LOC 0540Z 221DEG 16KT 3934 9987
HAIL...1.50IN
WIND...60MPH
$$
LOCKHART1 follow-up statement
079
WWUS53 KGLD 240557
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 AM CDT TUE MAY 24 2016
KSC065-240606-
/O.CAN.KGLD.SV.W.0086.000000T0000Z-160524T0630Z/
GRAHAM KS-
1257 AM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3924 9984 3933 10002 3956 9986 3940 9960
TIME...MOT...LOC 0554Z 221DEG 16KT 3939 9981
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:45 PM CDT, 56 minutes earlier.
Area forecast discussion, May 23, 11:45 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1045 PM MDT MON MAY 23 2016 .SHORT TERM...(This afternoon through Tuesday) Issued at 1158 AM MDT Mon May 23 2016 Cold front has stalled along the southeastern fringes of the forecast area from Hill City to Gove. It may back up slightly this afternoon and be the focus for isolated thunderstorm development with the upper forcing still lagging over the central Rockies. If a storm does develop...the environment will be conducive for supercells with strong instability of up to 4000 j/kg and deep layer shear of around 50kts. The aforementioned shortwave trough will move out of northeast Colorado this evening and across the northern tier of counties overnight. Point soundings show up to 2000 j/kg of elevated CAPE with little CIN in areas north of Interstate 70 between 06z and 12z. High res model guidance shows widespread qpf in that area. These slightly elevated thunderstorms will be capable of producing large hail. In addition to the thunderstorm threat...low level moisture will increase with light southeasterly winds with areas of fog and low clouds likely developing. Visibility could drop to less than a mile at times in patchy dense fog which may linger through the mid morning hours. The set up for Tuesday afternoon has strong to extreme instability developing along and north of a Flagler to Tribune line...most of the forecast area. Deep layer shear will be slightly lower compared to today, around 40kts, but will be more than sufficient for supercells. Problem as it has been the last few days will be relatively weak upper forcing. Most likely scenario will see isolated to widely scattered storms develop in the mid to late afternoon hours in northeast Colorado as the next shortwave emerges onto the plains and begins to move eastward into the instability axis. Confidence is rather low due to the weak synoptic scale forcing on the potential for anything more than an isolated severe threat through Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 140 PM MDT Mon May 23 2016 Going into the extended period...the Tri State region will sit between a broad h5 ridge over the eastern portion of the country...with a digging slow moving upper trough building over the rockies/western half of the country. With this setup...Tuesday night on thru Wednesday will initially have a few weak shortwaves move out over the plains region...moving northeast along the western side of the blocking h5 ridge. Best lift/dynamics ahead of these shortwaves will put best chances for precipitation mainly north of Interstate 70...especially in sw Nebraska. By midweek...meandering surface boundary sets up in the Central Plains out ahead of upper trough over the rockies. Models shift this system eastward late Thursday and over the region thru Friday night before lifting into north central Nebraska. Remnants of this boundary do remain heading into the upcoming holiday weekend as another upper low moves thru the north central rockies. For precip...do expect an increase in areal coverage of rw/trw potential as upper trough shifts eastward over the region...giving way to wrap- around moisture going into the weekend. This moisture will be enhanced by boundary remnants allowing for continuation of trw for the weekend. For temps...with a general sw upper flow over the region...looking for near to above normal numbers thru the week as decent waa over the area will only be hampered by extent of cloud cover/precip. Overall...daytime highs will range from the mid 70s thru the mid 80s. coolest period will coincide with the passage of the midweek upper trough. Overnight lows will range from the upper 40s thru the mid 50s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1045 PM MDT Mon May 23 2016 For KGLD...mvfr cigs expected at or very near taf issuance as stratus moves in from the southeast with surface winds from the east near 10kts. sfc based thunderstorms expected around the terminal as well. Thunderstorm chances decrease around 09z with stratus and vlifr cigs and/or vis expected through about 17z. models differ on how fast the stratus lifts north with the nam the slower and gfs more progressive. Trended toward previous forecast then favored the gfs which would bring vfr conditions to the terminal after 21z as winds veer to the southeast near 10kts. For KMCK...vfr conditions expected from taf issuance through 07z or so with winds from the east around 5kts. from 08z-11z thunderstorms possible from the south and west before dissipating and/or moving northeast away from the terminal. Cigs will lower to vlifr category. From 12z-18z am expecting vlifr cigs and possibly vis. From 19z-21z cigs expected to slowly rise to mvfr category then vfr from 22z through the rest of the taf period with winds from the east-southeast around 11kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JN AVIATION...99
Hazardous weather outlook, May 23, 10:35 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 935 PM MDT MON MAY 23 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 935 PM MDT MON MAY 23 2016 /1035 PM CDT MON MAY 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE THIS EVENING THROUGH THE OVERNIGHT HOURS...PRIMARILY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 23, 6:55 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT MON MAY 23 2016
COZ090-240100-
YUMA COUNTY CO-
555 PM MDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
700 PM MDT...
AT 554 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF YUMA...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ECKLEY...ABARR AND HEARTSTRONG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4016 10235 3981 10234 3984 10280 4000 10280
4000 10279 4008 10279
TIME...MOT...LOC 2354Z 263DEG 26KT 3993 10285
LOCKHARTSpecial weather statement, May 23, 7:53 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 653 PM MDT MON MAY 23 2016 COZ090-KSZ001-NEZ079-240200- YUMA COUNTY CO-CHEYENNE KS-DUNDY NE- 653 PM MDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 800 PM MDT/900 PM CDT/... AT 652 PM MDT/752 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF WRAY...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WRAY...ST. FRANCIS...HAIGLER...VERNON...LAIRD...BEECHER ISLAND AND PARKS. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 216 AND 243. LAT...LON 3966 10171 3971 10245 4005 10239 4013 10172 TIME...MOT...LOC 0052Z 271DEG 26KT 3989 10226 LOCKHART
Special weather statement, May 23, 11:28 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1128 PM CDT MON MAY 23 2016 KSZ016-240515- GRAHAM KS- 1128 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 1215 AM CDT... AT 1127 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF OGALLAH...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GRAHAM COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3913 9989 3933 9961 3913 9961 TIME...MOT...LOC 0427Z 228DEG 20KT 3910 9974 LOCKHART
Special weather statement, May 24, 12:01 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 AM CDT TUE MAY 24 2016
KSZ015-016-029-240545-
GOVE KS-GRAHAM KS-SHERIDAN KS-
1201 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 1245 AM CDT...
AT 1201 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
QUINTER...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
QUINTER...PARK AND SAINT PETER.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 99 AND
113.
LAT...LON 3913 9985 3913 10015 3896 10015 3908 10042
3935 10017 3925 9974
TIME...MOT...LOC 0501Z 206DEG 19KT 3908 10022
LOCKHARTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:53 PM CDT | Special Weather Statement | GLD | Cheyenne | 67 min |
| May 23, 11:28 PM CDT | Special Weather Statement | GLD | Graham | 47 min |
| May 23, 11:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 19 min |
| May 24, 12:01 AM CDT | Special Weather Statement | GLD | Graham | 44 min |
| May 24, 12:16 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 44 min |
| May 24, 12:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 49 min |
| May 24, 1:00 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| May 24, 1:13 AM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 3 hr |
| May 24, 1:15 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 30 min |
| May 24, 1:30 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 30 min |
| May 24, 1:42 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 23 min |
| May 24, 1:51 AM CDT | Special Weather Statement | GLD | Graham | 39 min |
| May 24, 2:07 AM CDT | Special Weather Statement | GLD | Decatur | 38 min |
| May 24, 2:33 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 27 min |
| May 24, 2:39 AM CDT | Special Weather Statement | GLD | Graham | 51 min |
| May 24, 2:49 AM CDT | Special Weather Statement | GLD | Decatur | 41 min |
| May 24, 3:01 AM CDT | Special Weather Statement | GLD | Thomas | 44 min |
| May 24, 3:09 AM CDT | Special Weather Statement | GLD | Sheridan | 51 min |
| May 24, 3:43 AM CDT | Special Weather Statement | GLD | Graham, Sheridan | 62 min |
| May 24, 3:51 AM CDT | Special Weather Statement | GLD | Thomas | 39 min |
| May 24, 4:18 AM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 5 hr |
| May 24, 5:30 AM CDT | Special Weather Statement | GLD | Norton | 45 min |
| May 24, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 52 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.